Posted by: Louise | 2009-07-10


A dermatologist gave me a cream to apply to the dark hormonal stains on my cheekbones below my eyes and on my upper lip. It contains Hydroquinone and Hydrocortisone. I had to apply it in the evening when I get home and remove it when I went to bed. This I did. However, the next morning those areas where inflamed, raised and my face puffy. These raised, angry red areas took more than a week to clear. I applied a little for a short time again two weeks later and got a similar response, but interestingly only on half of the area covered this time - I think that it was skin that wasn' t treated previously. Is this reaction normal and should I persist with this treatment or is it doing more damage than good. Obviously after that single application there is no improvement in the colour of the skin, but if the reaction is so severe that I can apply it once a week only, I doubt whether it will really be effective for the purpose for which it was prescriped. Your advice will be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnti-ageing expert

Hi Louise, thank you for the question and my apologies for the long delay with my answer.

From your description it seems that you are experiencing what is known as severe side effects to the hydroquinone and unfortunately you need to stop using the product. My advice is to contact your dermatologist and see what he suggests as the strength may be too high and a lower concentration may be tried.
Melasma or Chloasma (mask of pregnancy) may be difficult to treat but one has other options besides topical products containing hydroquinone. Furthermore, one may consider skin rejuvenation with laser (Fraxel), or IPL with Bi-Polar Radiofrequency (Syneron eLight or eMax) or Syneron’s newest technology Fractional RF known as the Matrix RF.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.